Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

We present a case of azathioprine hypersensitivity presenting as septic shock with associated encephalopathy. The patient was presented with rapid onset of fever, hypotension, confusion and a rapidly declining conscious level. He was admitted to the intensive care unit where he received numerous invasive investigations and treatments with broad-spectrum antibiotics, antivirals and antifungals. All microbial cultures were negative. The patient-consistent with azathioprine hypersensitivity-made a spontaneous recovery after 7 days. The case shows that a time line of drug initiation is a key part of the medical history and consideration of azathioprine hypersensitivity could avoid unnecessary interventions and excessive antimicrobial use.

Original publication

DOI

10.1136/bcr-2012-008340

Type

Journal article

Journal

Bmj case rep

Publication Date

18/03/2013

Volume

2013

Keywords

Aged, Azathioprine, Brain Diseases, Drug Hypersensitivity, Humans, Immunosuppressive Agents, Male, Shock, Septic